Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

January 24, 2021Pinal County, Arizona

NWS Tucson, AZ issued this special weather statement at Jan 24, 2021, 11:13 AM MST for Pinal County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2021, 11:13 AM MST (18:13 UTC)
Expired
Jan 24, 2021, 11:45 AM MST
In force
32 min
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS85 KTWC 241813
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1113 AM MST Sun Jan 24 2021
 
AZZ504>506-514-241845-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
1113 AM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA AND SOUTH CENTRAL
PINAL COUNTIES UNTIL 1145 AM MST...

At 1111 AM MST, trained weather spotters reported a strong showers 
and isolated thunderstorms near Tortolita, or near Marana, moving 
northeast at 20 mph.

Small hail and winds in excess of 40 mph will be possible with these 
showers and storms.

Locations impacted include...
Catalina, Oro Valley, Marana, Saddlebrooke, Tortolita, Picture Rocks,
Oracle Junction, Biosphere 2 and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3236 11117 3241 11119 3250 11114 3265 11115
      3275 11092 3249 11073
TIME...MOT...LOC 1811Z 241DEG 19KT 3249 11108 

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jan 24, 3:55 AM MST, 7 hours 18 minutes earlier.

Area forecast discussion, Jan 24, 3:55 AM MST, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
355 AM MST Sun Jan 24 2021

.SYNOPSIS...Two winter storms will impact the area today
and again on Monday afternoon into Tuesday with valley rain and
mountain snow. The strongest and coldest storm will pass through
Monday afternoon with snow levels possibly reaching desert floors
including the Tucson Metro Monday night into Tuesday. Significant
snow accumulations are expected for elevations generally above 4000
feet. Gusty winds with well below average temperatures will also
accompany the storm system.

&&

.DISCUSSION...The first of two winter storms was centered over
southeast California early this morning with showers starting to
develop across portions of the area. A Winter Weather Advisory
remains in effect for the mountains until 8 pm mst today where
several inches of snow can be expected. Valley rain can also be
anticipated today before the storm exits the area tonight. After a
brief break tonight, precipitation chances will increase again on
Monday into Tuesday as the next winter storm bears down on the area.
This next storm will be colder with much lower snow levels and more
significant snow accumulations in the mountains. Higher elevation
valleys mainly east and south of Tucson will likely experience light
snow accumulations of 1 to 3 inches Monday evening into Tuesday. A
Winter Storm Warning has been posted for the mountains Monday
afternoon into Tuesday with a Winter Weather Advisory for the higher
elevation valleys. Clearing skies Tuesday night will result in a
hard freeze and widespread frost Wednesday morning in the valleys.
Models were showing a break in the weather Wednesday and Thursday
before yet another storm system approaches the region late in the
week.

&&

.AVIATION...Valid through 25/12Z.
BKN-OVC clouds at 7k-11k ft MSL, with lowering cloud decks thru the
morning hours. BKN-OVC cloud decks at 2k-5k ft AGL expected by
24/16Z. SCT valley -SHRA/mountain -SHSN will develop this morning,
becoming widespread this afternoon and then ending from west to east
tonight. Mountain obscurations and MVFR conditions expected across
southeast Arizona between 24/15Z and 25/06Z. SFC wind SLY/SWLY at
less than 12 kts thru 24/17Z and then again aft 25/03Z, with wind
speeds of 12-18 kts and gusts to 28 kts between 24/17Z and 25/03Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A series of storm systems will move across the
region through the middle of the week, resulting in valley rain and
mountain snow, along with colder temperatures. Snow levels may fall
as low as 3,000 to 4,000 feet Monday night into Tuesday. Gusty winds
are expected during this unsettled weather period, with Monday
looking like the breeziest day. A drier weather pattern is then
expected during the second half of the week, with the possibility of
yet another storm system next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Winter Weather Advisory until 8 PM MST this evening for AZZ510>514.

  Winter Weather Advisory from 1 PM Monday to 5 PM MST Tuesday for
  AZZ503-504-506>515.

  Winter Storm Warning from 1 PM Monday to 5 PM MST Tuesday for
  AZZ510>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jan 24, 11:02 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1102 AM MST SUN JAN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     SNOW             SUMMERHAVEN             32.44N 110.76W
01/24/2021  E2.5 INCH        PIMA               AZ   TRAINED SPOTTER

            2.5 INCHES OF SNOW AND STILL SNOWING.

&&

JRM
Special weather statement, Jan 24, 11:13 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1113 AM MST Sun Jan 24 2021

AZZ504>506-514-241845-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
1113 AM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA AND SOUTH CENTRAL
PINAL COUNTIES UNTIL 1145 AM MST...

At 1111 AM MST, trained weather spotters reported a strong showers
and isolated thunderstorms near Tortolita, or near Marana, moving
northeast at 20 mph.

Small hail and winds in excess of 40 mph will be possible with these
showers and storms.

Locations impacted include...
Catalina, Oro Valley, Marana, Saddlebrooke, Tortolita, Picture Rocks,
Oracle Junction, Biosphere 2 and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3236 11117 3241 11119 3250 11114 3265 11115
      3275 11092 3249 11073
TIME...MOT...LOC 1811Z 241DEG 19KT 3249 11108

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:38 AM MSTWinter Storm WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz61 hr
Jan 24, 3:38 AM MSTWinter Weather AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz61 hr
Jan 24, 11:26 AM MSTSpecial Weather StatementTWC34 min
Jan 24, 1:02 PM MSTSpecial Weather StatementTWC43 min
Jan 24, 1:49 PM MSTSpecial Weather StatementTWCPinal56 min
Jan 24, 2:46 PM MSTSpecial Weather StatementTWCPinal44 min
Jan 24, 2:53 PM MSTSpecial Weather StatementTWC37 min
Jan 24, 3:26 PM MSTSpecial Weather StatementTWCPinal49 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.